Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 116, NWS Atlanta, GA

June 20, 20194 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 20, 2019, 6:24 AM EDT for 4 counties in Georgia. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 6:24 AM EDT (10:24 UTC)
Expired
Jun 20, 2019, 7:00 AM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bartow County, GA, Cherokee County, GA, Gordon County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:40 AM EDTTSTM WND DMG2 Ese Talmadge, GATREE REPORTED DOWN AT THE 5000 BLOCK OF HENDERSON MT RD.
Jun 20, 6:40 AM EDTTSTM WND DMG5 W Nelson, GALARGE TREE DOWN AND BLOCKING THE ROADWAY ON UPPER BETHANY RD NEAR THE INTERSECTION WITH DAMASCUS RD.
Jun 20, 6:42 AM EDTTSTM WND DMG2 Sw Jasper, GATREE REPORTED DOWN NEAR THE 400 BLOCK OF SALEM CHURCH RD.
Jun 20, 6:45 AM EDTTSTM WND DMG2 S Jasper, GATREE REPORTED DOWN ON PARKER RD NEAR THE INTERSECTION WITH REFUGE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS52 KFFC 201024
SVRFFC
GAC015-057-129-227-201100-
/O.NEW.KFFC.SV.W.0116.190620T1024Z-190620T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
624 AM EDT Thu Jun 20 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherokee County in north central Georgia...
  Southeastern Gordon County in northwestern Georgia...
  Western Pickens County in north central Georgia...
  Northeastern Bartow County in northwestern Georgia...

* Until 700 AM EDT.

* At 624 AM EDT, a severe thunderstorm was located over Funkhouser,
  or 14 miles southeast of Calhoun, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper, White, Waleska, Talking Rock, Fairmount, Salacoa Valley,
  Pine Log, Blaine, Talmadge, Folsom, Funkhouser and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3455 8450 3455 8448 3456 8448 3456 8447
      3435 8437 3427 8481 3442 8485 3455 8456
      3455 8452 3457 8450
TIME...MOT...LOC 1024Z 248DEG 43KT 3438 8474 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
293 
WWUS52 KFFC 201038
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
638 AM EDT Thu Jun 20 2019

GAC015-129-201047-
/O.CAN.KFFC.SV.W.0116.000000T0000Z-190620T1100Z/
Gordon GA-Bartow GA-
638 AM EDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GORDON AND
NORTHEASTERN BARTOW COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3455 8450 3455 8448 3456 8448 3456 8447
      3435 8437 3430 8465 3435 8465 3435 8464
      3437 8466 3446 8465 3451 8465 3455 8456
      3455 8452 3457 8450
TIME...MOT...LOC 1037Z 248DEG 43KT 3444 8456 

$$

GAC057-227-201100-
/O.CON.KFFC.SV.W.0116.000000T0000Z-190620T1100Z/
Cherokee GA-Pickens GA-
638 AM EDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR NORTHWESTERN CHEROKEE AND WESTERN PICKENS COUNTIES...

At 637 AM EDT, a severe thunderstorm was located over Talmadge, or 7
miles west of Jasper, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jasper, Waleska, Talking Rock, Salacoa Valley, Blaine, Talmadge and
Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 8450 3455 8448 3456 8448 3456 8447
      3435 8437 3430 8465 3435 8465 3435 8464
      3437 8466 3446 8465 3451 8465 3455 8456
      3455 8452 3457 8450
TIME...MOT...LOC 1037Z 248DEG 43KT 3444 8456 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 3:30 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 AM EDT Thu Jun 20 2019

.SHORT TERM /Today through Friday/...
Well you can just about throw out the hi res guidance for today as
none has really handled the current situation very well. With each
run, they try to kill off activity to the west and although it has
weakened, it is unlikely given CAPE distribution that it will
dissipate entirely as many of the guidance members try to do. So,
have gone with the manual method for the most part today indicating
likely pops for the western tier early this morning, transitioning
to mid range scattered as it progresses through the forecast area by
mid morning.

The real question will be how does this initial activity affect
additional development this afternoon. I do believe we will see a
stabilizing influence behind this first wave this morning but it
will be so early that we should destabilize once again by
afternoon. Additional strong shortwave moving from the NW should
initiate another line across North central GA and progress into
the remainder of the forecast area by late afternoon into the
evening hours. This one could have a little more punch with it
allowing for some strong to isolated severe activity.

Dry conditions with some building mid level heights in store for
the remainder of the short term period. Do have some slight chance
pops for SW potions but even that could be asking alot given drop
in deep layer moisture. Temps will be quite warm Friday with mid
90s for Central GA and heat indices in excess of 100.

Deese

.LONG TERM /Friday Night through Wednesday/...
More typical summertime conditions are expected for much of the long
term period with a mostly diurnal convection pattern.

While the upper ridge builds, models are struggling handling
potential meso convective complexes over the weekend and these will
just need to be monitored for potential rain chances.

A more organized short wave looks to enhances rain chances Monday
into Tuesday.

All in all, temperatures are favoring several degrees above normal
through much of the long term period.

BDL

&&

.AVIATION...
06Z UPDATE...
Much uncertainty today regarding TSRA chances and timing as
complex approaches from the west. Playing it right now for this
activity to dissipate prior to arrival at TAF sites and then
reformation late this afternoon requiring a TEMPO for TSRA. Winds
will be an issue today with gusts approaching 25 kts at times at
ATL and have included gusts for all sites with latest issuance.

//ATL CONFIDENCE...06Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  69  92  71 /  70  30   5  10
Atlanta         88  70  91  73 /  70  40  10  10
Blairsville     80  62  84  64 /  50  50  10  30
Cartersville    87  68  91  71 /  70  30  10  20
Columbus        94  73  94  75 /  70  60  20  10
Gainesville     85  68  89  71 /  60  30   5  20
Macon           94  72  95  73 /  60  60  20   5
Rome            87  67  91  71 /  70  30  20  20
Peachtree City  90  69  92  71 /  70  40  10  10
Vidalia         95  74  95  76 /  70  70  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Jun 20, 4:00 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Thu Jun 20 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered severe thunderstorms are possible across the area
today into tonight. The main hazards are damaging winds,
frequent lighting and heavy rainfall. Isolated tornadoes and
large hail are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms can be expected Friday through
wednesday, most so in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today. Spotters are
encouraged to submit reports of any severe weather through the web
by going to weather.gov/atlanta.

In the hours before

Special weather statement, Jun 20, 5:39 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
539 AM EDT Thu Jun 20 2019

GAZ030-041-042-052-201015-
Polk GA-Haralson GA-Carroll GA-Heard GA-
539 AM EDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR POLK...HARALSON...SOUTHWESTERN
CARROLL AND NORTHWESTERN HEARD COUNTIES UNTIL 615 AM EDT...

At 539 AM EDT...a line of strong thunderstorms was along a line
extending from Etna to near Abernathy to near Ofelia...and moving
east at 50 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Carrollton, Cedartown, Buchanan, Bremen, Rockmart, Tallapoosa,
Bowdon, Mount Zion, Aragon, Waco, Ephesus, Fish Creek, Etna, Eubank
Lake, Esom Hill, Bowdon Junction, Tyus, Antioch, Seney and Frolona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3409 8516 3410 8505 3378 8508 3323 8524
      3323 8526 3402 8541
TIME...MOT...LOC 0939Z 251DEG 61KT 3402 8540 3368 8546 3336 8557

WIND...40MPH
Special weather statement, Jun 20, 6:06 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 AM EDT Thu Jun 20 2019

GAZ020-030>032-041>043-201030-
Polk GA-Douglas GA-Cobb GA-Haralson GA-Bartow GA-Carroll GA-
Paulding GA-
606 AM EDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...WESTERN DOUGLAS...
NORTHWESTERN COBB...EASTERN HARALSON...SOUTHERN BARTOW...CARROLL AND
PAULDING COUNTIES UNTIL 630 AM EDT...

At 606 AM EDT...a line of strong thunderstorms was along a line
extending from near Euharlee to near Eubank Lake to near Blackjack
Mountain...and moving northeast at 65 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Douglasville, Carrollton, Cartersville, Dallas, Acworth, Villa Rica,
Bremen, Temple, Rockmart, Euharlee, Hiram, Emerson, Braswell,
Roopville, Taylorsville, Yorkville, Burnt Hickory Ridge, Red Top
Mountain State Park, Seaton Lake and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3383 8509 3419 8501 3423 8467 3390 8473
      3355 8485 3342 8517 3343 8520
TIME...MOT...LOC 1006Z 236DEG 58KT 3419 8500 3388 8505 3345 8523

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:10 PM EDTSpecial Weather StatementFFCMadison20 min
Jun 20, 5:28 AM EDTSevere Thunderstorm WarningFFCDade, Walker33 min
Jun 20, 5:34 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Polk41 min
Jun 20, 5:39 AM EDTSpecial Weather StatementFFCHaralson, Polk36 min
Jun 20, 6:01 AM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon44 min
Jun 20, 6:06 AM EDTSpecial Weather StatementFFCCarroll, Paulding24 min
Jun 20, 6:30 AM EDTSpecial Weather StatementFFCCobb, Douglas30 min
Jun 20, 6:45 AM EDTSpecial Weather StatementFFCDawson, Lumpkin, Pickens30 min
Jun 20, 7:14 AM EDTSpecial Weather StatementFFCLumpkin, Towns, Union, White31 min
Jun 20, 1:56 PM EDTSpecial Weather StatementFFCCobb, Paulding34 min
Jun 20, 2:21 PM EDTSpecial Weather StatementFFCClarke, Oconee, Oglethorpe, Wilkes24 min
Jun 20, 2:34 PM EDTSpecial Weather StatementFFCCoweta, Fayette, Heard, Meriwether, Troup26 min
Jun 20, 2:41 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe, Wilkes49 min
Jun 20, 2:48 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Troup, Upson42 min
Jun 20, 3:03 PM EDTSpecial Weather StatementFFCSpalding27 min
Jun 20, 3:23 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe, Pike, Upson22 min
Jun 20, 3:28 PM EDTSpecial Weather StatementFFCFayette, Henry32 min
Jun 20, 3:30 PM EDTSpecial Weather StatementFFCTaliaferro30 min
Jun 20, 3:33 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry17 min
Jun 20, 3:34 PM EDTSpecial Weather StatementFFCJones26 min
Jun 20, 3:38 PM EDTSpecial Weather StatementFFCGreene37 min
Jun 20, 3:39 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jasper, Jones, Monroe, Putnam32 min
Jun 20, 3:42 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee48 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Lamar, Monroe, Pike, Upson31 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Morgan, Putnam46 min
Jun 20, 3:53 PM EDTSpecial Weather StatementFFCMonroe37 min
Jun 20, 3:57 PM EDTSevere Thunderstorm WarningFFCWarren5 min
Jun 20, 4:04 PM EDTSpecial Weather StatementFFCWilkes26 min
Jun 20, 4:07 PM EDTSpecial Weather StatementFFCPutnam23 min
Jun 20, 4:14 PM EDTSevere Thunderstorm WarningFFCBaldwin, Bibb, Jones, Monroe, Twiggs, Wilkinson46 min
Jun 20, 4:17 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Jefferson, Taliaferro, Warren43 min
Jun 20, 4:26 PM EDTSpecial Weather StatementFFCWashington34 min
Jun 20, 4:27 PM EDTSpecial Weather StatementFFCTaylor33 min
Jun 20, 4:31 PM EDTSpecial Weather StatementFFCHancock29 min
Jun 20, 4:36 PM EDTSpecial Weather StatementFFCStewart, Webster24 min
Jun 20, 4:53 PM EDTSpecial Weather StatementFFCSumter37 min
Jun 20, 4:57 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jefferson, Johnson, Washington, Wilkinson34 min
Jun 20, 4:58 PM EDTSpecial Weather StatementFFCGlascock17 min
Jun 20, 5:00 PM EDTSpecial Weather StatementFFCSumter30 min
Jun 20, 5:07 PM EDTSpecial Weather StatementFFCWebster23 min
Jun 20, 5:08 PM EDTSpecial Weather StatementFFCJefferson37 min
Jun 20, 5:09 PM EDTSpecial Weather StatementFFCHouston21 min
Jun 20, 5:17 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson, Washington28 min
Jun 20, 5:21 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter39 min
Jun 20, 5:23 PM EDTSpecial Weather StatementFFCPulaski37 min
Jun 20, 5:25 PM EDTSevere Thunderstorm WarningFFCDooly, Sumter35 min
Jun 20, 5:30 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens, Pulaski30 min
Jun 20, 5:39 PM EDTSevere Thunderstorm WarningFFCEmanuel21 min
Jun 20, 5:49 PM EDTSevere Thunderstorm WarningFFCCrisp, Dodge, Dooly, Pulaski, Telfair, Wilcox41 min
Jun 20, 5:58 PM EDTSpecial Weather StatementFFCLaurens32 min
Jun 20, 6:03 PM EDTSpecial Weather StatementFFCTelfair, Wheeler27 min
Jun 20, 6:17 PM EDTSevere Thunderstorm WarningFFCEmanuel, Laurens, Montgomery, Telfair, Toombs, Treutlen and 1 more58 min
Jun 20, 6:29 PM EDTSpecial Weather StatementFFCTelfair16 min
Jun 20, 7:12 PM EDTSpecial Weather StatementFFCToombs33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.